Nebraska, 2011

High Wind in Nebraska, April 15, 2011

April 15, 2011 · NWS GID · 10 events in 10 counties and zones

The same powerful, vertically stacked low pressure system that brought strong thunderstorms to far South Central Nebraska on Thursday the 14th continued to impact the region into Friday the 15th, featuring very strong northwest winds, seasonably cold temperatures, and even a few inches of snow for locations mainly north of Interstate 80. The strong winds were driven by a tight surface pressure…

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The same powerful, vertically stacked low pressure system that brought strong thunderstorms to far South Central Nebraska on Thursday the 14th continued to impact the region into Friday the 15th, featuring very strong northwest winds, seasonably cold temperatures, and even a few inches of snow for locations mainly north of Interstate 80. The strong winds were driven by a tight surface pressure gradient on the backside of the departing low. At noon, the surface low center was near Kansas City at a strength of 996 millibars, while across west central Nebraska surface pressures were analyzed at around 1016 millibars, resulting in a roughly 20-millibar gradient across the region. In between, all of South Central Nebraska experienced strong northwest winds through the day and into the evening hours, with frequent sustained speeds to around 40 MPH or higher, and occasional gusts of 50-55 MPH. A few of the top measured gusts at automated airport sites included 56 MPH at Lexington and 54 MPH at Hastings. These winds made for a very raw mid-April day, when combined with passing rain or snow showers, and afternoon temperatures only topping out in the mid-30s to low-40s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 5:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 5:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
610 AM CDT FRI APR 15 2011

.UPDATE...HAVE SENT AN UPDATE TO ACCOUNT FOR HEADLINE TIMING
ADJUSTMENTS/TRANSITIONS.

&&

.PREV DISCUSSION... /ISSUED 601 AM CDT FRI APR 15 2011/

AVIATION...12Z KGRI TAF. AT LEAST THE FIRST 12 HOURS OF THE
PERIOD WILL FEATURE POOR AVIATION WEATHER...AS A POWERFUL...NEARLY
VERTICALLY STACKED CLOSED LOW PRESSURE SYSTEM MOVES FROM CENTRAL
KANSAS TO CENTRAL MISSOURI.. INDUCING PLENTY OF STRONG WINDS IN
ITS WAKE. STARTING OUT TODAY...A NOTABLE INCREASE IN NORTHWEST
WINDS WILL ARRIVE EARLY IN THE PERIOD...WITH SUSTAINED SPEEDS
RAMPING UP TO AT LEAST 30KT AND GUSTS TO OVER 40KT THROUGH MUCH OF
THE DAY. WHILE WIDESPREAD RAIN SHOWERS ARE SKIRTING THE AREA THIS
MORNING...A TRANSITION TO SNOW WILL TAKE PLACE BY LATE
MORNING...WITH VSBY FORECAST TO DROP TO AT LEAST IFR LEVELS IN
LIGHT TO MODERATE SNOW THAT COULD EASILY ACCUMULATE TO A FEW
INCHES. CEILINGS SHOULD PREVAIL IN LOWER MVFR INITIALLY...BUT DROP
TO IFR AND POSSIBLY LIFR IN TIMES OF STEADIER SNOW. A RETURN TO
VFR VSBY IS ANTICIPATED AROUND 05Z AT THE LATEST AS SNOW
ENDS...AND AM AIMING FOR A 08Z START OF VFR CIG AS THE EXPANSIVE
CLOUD SHIELD FINALLY PULLS EAST. WINDS WILL GRADUALLY SUBSIDE
THROUGH THE NIGHT...BUT WILL STILL REMAIN A BIT GUSTY FROM THE
NORTHWEST EVEN TOWARD THE END OF THE PERIOD.

PREV DISCUSSION... /ISSUED 440 AM CDT FRI APR 15 2011/

DISCUSSION...A POTENT UPPER LOW PRESSURE SYSTEM WAS LOCATED IN
CENTRAL KANSAS EARLY THIS MORNING PER WATER VAPOR IMAGERY.  ALTHOUGH
WE WERE IN THE DRY SLOT FOR A FEW HOURS OVERNIGHT...CONVECTION REDEVELOPED
IN THE WEAK INSTABILITY AXIS ACROSS PORTIONS OF OUR EAST/SOUTHEAST
CWA. MODELS CONTINUE TO WEAKEN THE INSTABILITY THIS MORNING WITH
THUNDER POTENTIAL EXPECTED TO DIMINISH TOWARD DAYBREAK. DIFFICULT
TO DETERMINE WHERE TO START WITH WEATHER CONCERNS FOR TODAY WHICH
INCLUDE MULTIPLE HEADLINES FOR EXTREME WINDS...A TRANSITION FROM
RAIN TO SNOW AND THE COMBINATION OF WIND/SNOW.

STARTING WITH THE WIND...AS WINDS TRANSITION NORTHERLY ON THE BACK
SIDE OF THE LOW PRESSURE SYSTEM...WIND SPEEDS WILL STEADILY INCREASE
FM WEST TO EAST AND KLXN HAS ALREADY HAD A WIND GUST TO 51 MPH THIS
MORNING.  THE NAM REMAINS THE STRONGEST WITH THE WIND/WIND GUST
POTENTIAL AND ACTUALLY SUGGESTS POTENTIAL FOR HIGH WIND WARNING
ACROSS THE MAJORITY OF OUR CWA...WHEREAS THE GFS INDICATES ABOUT A
CATEGORY LESS MAGNITUDE OF WIND SPEEDS IN OUR NORTHERN AND EXTREME
EASTERN CWA.  MODEL FORECAST SOUNDINGS SUGGEST WINDS WILL MIX DOWN
ON AVERAGE FM ROUGHLY H9 AND POSSIBLY H875 WHERE WINDS AVERAGE
45-55KTS.   NAM NUMERICAL GUIDANCE IS THE STRONGEST AT KHSI WITH
WIND OF 39KTS MIDDAY...WITH 35KTS AT KAUH/KODX. THE SFC LOW IS EXPECTED TO
CONTINUE TO DEEPEN IN EASTERN KS THIS MORNING WITH THE INTENSE
WINDS SPREADING EASTWARD DURING THE AFTN. GIVEN THE EXTREME PRESSURE
GRADIENT AND CONTINUED INDICATIONS OF INTENSE WINDS WILL EXPAND THE
HIGH WIND WARNING EASTWARD TO HAMILTON COUNTY THRU NUCKOLLS
COUNTY IN SOUTH CENTRAL NEB. HAVE SOME CONCERNS THAT OUR NORTHERN
AREAS...AROUND THE ORD AREA...COULD BE CLOSE OR MAY REACH HIGH WIND
WARNING AREA...BUT THIS AREA WILL ALSO HAVE WINTRY WX IMPACTS SO
WILL FOCUS ON A WINTER HEADLINE IN THE NORTH. THE 06Z NAM HAS
BACKED OFF SOME ON WINDS BUT STILL INTENSE NONETHELESS.

COLDER AIR ON THE BACK SIDE OF THE SYSTEM WILL SPREAD EASTWARD WITH
TIME DURING THE DAY AND WILL GRADUALLY CAUSE THE RAIN TO MIX WITH
AND CHANGE TO SNOW...ESPECIALLY FOR THE NORTHERN HALF OF OUR CWA
THIS AFTN...WITH A RAIN/SNOW MIX OR JUST RAIN IN THE FAR SOUTH.
THE WESTERN PERIPHERY OF OUR CWA SHLD SEE THE CHANGE TO SNOW
TOWARD DAYBREAK...WITH LOCATIONS WEST OF HWY 281 SEEING THE CHANGE
BY MIDDAY AND POINTS EAST WILL TRANSITION TO SNOW IN THE AFTN. ACROSS
NORTHERN CENTRAL KANSAS DAYTIME TEMPERATURES IN THE LOW 40S SHLD
KEEP PCPN AS MAINLY LIQUID OR A R/S MIX AT TIMES. ACCUMULATING
SNOWFALL IS POSSIBLE ACROSS OUR NORTHERN CWA WITH AMOUNTS
GENERALLY EXPECTED IN THE 1 TO 3 INCH RANGE. THE 06Z NAM HAS COME
IN COLDER AND IF THIS HOLDS TRUE...LOCALLY HIGHER SNOWFALL AMOUNTS
MAY BE REALIZED. THE SNOW COMBINED WITH THE INTENSE WINDS WILL
LEAD TO SIGNIFICANTLY REDUCED VSBYS AT TIMES AND WILL GO WITH A
WINTER WEATHER ADVISORY FOR COUNTIES ALONG AND NORTH OF HWY 92 IN
SOUTH CENTRAL NEBRASKA. HAVE CONCERNS THAT WINTER HEADLINES MAY
NEED TO BE EXTENDED PERHAPS ANOTHER ROW OF COUNTIES FARTHER SOUTH
BUT MODELS INDICATE THAT HEAVIER PCPN/SNOW WILL REFOCUS MORE
ACROSS OUR NORTHERN/NORTHEAST CWA THIS AFTN. LATER SHIFTS WILL
NEED TO MONITOR WINTRY WX PCPN TRENDS AND HAVE MENTIONED REDUCED
VSBYS IN WIND HEADLINES TO THE SOUTH.

WIND SPEEDS AND PCPN GRADUALLY DIMINISH THIS EVENING AS THE SYSTEM
DEPARTS. ONLY MINOR CHANGES MADE TO THE WEEKEND PERIODS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ060>063-
     072>076-082>086.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ064-077-087.

     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR NEZ040-041-047>049.

     WIND ADVISORY UNTIL 11 AM CDT THIS MORNING FOR NEZ040-041-
     047>049.

     WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ039-
     046.

KS...HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Apr 15, 3:47 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CDT FRI APR 15 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNINGS...WIND ADVISORIES AND WINTER WEATHER ADVISORIES
ARE IN EFFECT TODAY AND EARLY THIS EVENING. PLEASE REFER TO THE
LATEST WIND AND WINTER WEATHER MESSAGES FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS...WIND DAMAGE...AND
SNOWFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Apr 15, 5:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     SNOW             LEXINGTON               40.78N 99.74W
04/15/2011  E1.5 INCH        DAWSON             NE   LAW ENFORCEMENT

            ESTIMATED SNOWFALL SO FAR PER LAW ENFORCEMENT AND NDOR
            WEB CAM

&&

PFANNKUCH
Local storm report, Apr 15, 6:42 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       LOUP CITY               41.28N 98.97W
04/15/2011  M2.04 INCH       SHERMAN            NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

REED
Local storm report, Apr 15, 6:50 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
750 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       4 NE KEARNEY            40.74N 99.03W
04/15/2011  M2.11 INCH       BUFFALO            NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

REED
Local storm report, Apr 15, 7:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       7 SSE LEXINGTON         40.68N 99.69W
04/15/2011  M2.40 INCH       GOSPER             NE   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

REED
Local storm report, Apr 15, 8:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             MILLER                  40.93N 99.39W
04/15/2011  M1.4 INCH        BUFFALO            NE   CO-OP OBSERVER

            24 HOUR SNOW FALL

&&

REED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Buffalo

When
April 15, 10:00 AM CST to 5:00 PM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Dawson

When
April 15, 10:00 AM CST to 5:00 PM CST
Where
Dawson forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Public
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds reaching as high as 44 mph and occasional gusts near 50 mph.

High Wind, Phelps

When
April 15, 11:00 AM CST to 6:00 PM CST
Where
Phelps forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Harlan

When
April 15, 11:00 AM CST to 6:00 PM CST
Where
Harlan forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Furnas

When
April 15, 11:00 AM CST to 6:00 PM CST
Where
Furnas forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Gosper

When
April 15, 11:00 AM CST to 6:00 PM CST
Where
Gosper forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Kearney

When
April 15, 1:00 PM CST to 6:00 PM CST
Where
Kearney forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Franklin

When
April 15, 1:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds near 40 mph and occasional gusts near 50 mph.

High Wind, Adams

When
April 15, 3:00 PM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds reaching as high as 41 mph and occasional gusts near 50 mph.

High Wind, Webster

When
April 15, 3:00 PM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Strong northwest winds blew through most of the day, with sustained speeds of 40 mph and occasional gusts near 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291510, 291516, 291511, 291514, 291515, 291517, 291512, 291513, 291508, 291509.